A 54‐year‐old white man with a medical history of stage III chronic kidney disease (CKD), diabetes, hypertension, and stroke was admitted with a generalized rash for 2 weeks. About a month prior to admission the patient had suffered a transient ischemic attack, for which he had an extensive workup including magnetic resonance imaging of the brain. He had been discharged home without any change in his medications. His review of systems was negative apart from his rash. On exam he had swelling of his limbs, with discrete areas of hyperpigmented, nontender, and indurated plaques with woody texture on palpation. The rest of his physical examination was unremarkable. His laboratory analysis was normal except for a stable creatinine of 3.2 mg/dL. A workup for infectious, autoimmune and connective tissue disease showed all negative results. Skin biopsy of his rash showed dermal proliferation of spindle cells and thick collagen bundles. Immunohistochemical staining identified CD34‐positive fibroblasts pathognomonic for nephrogenic systemic fibrosis (NSF).
NSF, originally known as nephrogenic fibrosing dermopathy, is a recently recognized fibrosing disorder of the skin in patients with chronic kidney disease. This progressively and potentially fatal disease has also been reported in patients with transient renal insufficiency. Intravenous administration of gadolinium in the setting of renal failure appears to be the causative agent for development of this disease. Complications include systemic involvement of muscles, lungs, diaphragm, and heart. Differential diagnosis of NSF includes scleroderma, scleromyxedema, amyloidosis, calciphylaxsis, cellulitis, and eosinophillic fasciitis. A key differentiating feature is that NSF always spares the head. Histopathological exam of a deep skin biopsy is the gold standard in establishing the diagnosis. There is no specific treatment for NSF, however, there has been some evidence that kidney transplantation may slow the progression of the disease.
Hospitalists need to be aware of this fatal disease and its association with gadolinium. Use of gadolinium in patients with renal insufficiency should be done with caution, and postprocedural dialysis can be considered to minimize this risk.
A. Usmani, none; S. Noor, none; V. Velez, none; A. Rajamanickam, none; N. Issa, none.
To cite this abstract:Noor S, Usmani A, Velez V, Rajamanickam A, Issa N. To Gad or Not to Gad. Abstract published at Hospital Medicine 2008, April 3-5, San Diego, Calif. Abstract 163. Journal of Hospital Medicine. 2008; 3 (suppl 1). https://www.shmabstracts.com/abstract/to-gad-or-not-to-gad/. Accessed January 29, 2020.